Vulvovaginal Involvement in Pediatric Stevens-Johnson Syndrome: A Case Series.
DOI: 10.1016/j.jpag.2021.03.011; PMCID: PMC8489310
BACKGROUND: Stevens-Johnson syndrome (SJS) and toxic epidermal necrolysis (TEN) are life-threatening spectra of mucocutaneous delayed hypersensitivity reactions. Prodromal viral-like symptoms are followed by a characteristic diffuse rash caused by keratinocyte apoptosis and epidermal detachment.
CASES: Three adolescents were admitted with SJS/TEN and vulvovaginal involvement following initiation of lamictal, bactrim, and phenobarbital. The patients received intravenous immunoglobulin and intravenous steroids. One patient received etanercept. Topical emollients and strict perineal hygiene were initiated. No permanent sequelae were noted following vaginoscopy.
SUMMARY AND CONCLUSIONS: Vulvovaginal involvement in SJS/TEN can occur and may result in permanent architectural changes. Basic management includes withdrawal of causative medication, intravenous steroids, intravenous immunoglobulin (IVIG), and supportive care. Early initiation of perineal hygiene, vaginal barrier creams, and menstrual suppression should be employed. Vaginoscopy may be used to document full recovery.
Journal of pediatric and adolescent gynecology
Pediatric Adolescent Gynecology; Pediatric Dermatology; Stevens-Johnson syndrome; Toxic epidermal necrolysis; Vaginoscopy
Holtz M, Grimstad F, Higgins J, Denny G, Strickland J, Dowlut-McElroy T. Vulvovaginal Involvement in Pediatric Stevens-Johnson Syndrome: A Case Series. J Pediatr Adolesc Gynecol. 2021;34(5):745-748. doi:10.1016/j.jpag.2021.03.011